Motrin and Weight Gain
While weight gain is not a documented side effect of Motrin, there are a number of lifestyle changes that can help if you do experience a gradual weight gain with the drug. If you are taking Motrin and weight gain develops rapidly with other symptoms such as a cough and swelling of the feet or legs, seek medical attention immediately -- it may be a sign of congestive heart failure.
Motrin and Weight Gain: An Overview
There are a number of possible side effects with Motrin® (ibuprofen). Gradual weight gain, however, does not appear to be one of them. This data comes from clinical trials in which Motrin was extensively studied and side effects were documented.
Understanding Clinical Trials
Before medicines are approved, they must go through several clinical studies where thousands of people are given a particular medicine and compared a group of people not given the medicine. In these studies, side effects are always documented. This way, it is possible to see which side effects occur, how often they occur, and how they compare to the group not taking the medicine. Side effects are then usually separated into those that occur in more than 1 percent of people and those that occur in less than 1 percent of people.
For people taking Motrin, gradual weight gain was not reported as either a common or rare side effect. Weight gain has been reported as a rare side effect with other nonsteroidal anti-inflammatory drugs (NSAIDs). However, because this side effect occurs in less than 1 percent of people taking NSAIDs, it is not possible to tell whether it is actually caused by the medicine, other factors, or a combination of both.
Rapid Weight Gain With Motrin
One very important point to keep in mind is that all NSAIDs, including Motrin, may cause congestive heart failure. One of the main symptoms of heart failure is unexplained weight gain. In fact, people with symptoms of congestive heart failure can often have rapid weight gain over a couple of days. This weight gain is often combined with other symptoms such as a cough and/or swelling in the ankles, feet, or legs. Make sure to contact your healthcare provider if you notice unexplained weight gain or swelling.